Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 14, 2002

Behavior, School and Daycare

Question from Illinois, USA:

My 14 year old daughter is in good control of her diabetes, but she has a problem waking up in the morning to go to school so she misses a lot or is late. Healthwise she is fine, except that she says she is always tired, and I don't think there are huge problems at school according to her friends. She seems to be trying to change her behavior, but something (flu, her periods, etc.) always seems to happen. She just seems to be losing her zip in life. Sometimes I think she is just overwhelmed and is just shutting down a bit. Also, she seemed to change a bit about six months ago when she started using Ultralente. It's working great at night and keeping her in good control. Could this be a side effect of Ultralente?

Answer:

The problems you mention could be something or nothing. Most teenagers require alarming amounts of sleep and are reluctant to get out of bed. However, if this is impacting upon her schooling then it may be that there is more to it. It is impossible to judge from one e-mail message, but you may consider discussing a referral to a psychologist with your daughter’s diabetes team. It’s also important to rule out another related medical problem such as hypothyroidism as the cause of her lethargy.

KJR